Someone asked us:
I got the Depo shot yesterday and I am freaking out. I’ve been reading online and I am so scared that I’ll never have my period or never be able to have kids. I am just scared. Yesterday was my first shot ever and I’m supposed to have my period in 2 days am I still going to have it? Please help me.
Hi there! Go ahead and take a deep breath — it’s really easy to get sucked into the black hole of misinformation on the Internet, especially when it comes to something as serious as your health. But the truth is, the birth control shot is safe and effective.
For most people who use the shot, periods become fewer and lighter, especially in the first 6 to 12 months. So you might get your period at the normal time this month, or it might be a little irregular. After a year of using the shot, there’s about a 50 percent chance you’ll stop having your period altogether. This is a completely normal side effect, and it won’t affect your ability to have children in the future. Since the shot is long lasting, it might take 6 to 10 months to get pregnant after you stop using the shot. But the shot won’t make you infertile (unable to have children).
There’s no medical reason why you need to get your period every month, but if getting your period each month is important to you, you might want to try a different form of birth control. Before you get your next dose of the shot (in 12 weeks), you should make an appointment to talk with your health care provider about your concerns. And you can read more about the birth control shot on our website.
-Alex at Planned Parenthood